Clinical Review Lesson of the week

Fatal allopurinol hypersensitivity syndrome after treatment of asymptomatic hyperuricaemia

BMJ 2005; 331 doi: https://doi.org/10.1136/bmj.331.7517.623 (Published 15 September 2005) Cite this as: BMJ 2005;331:623
  1. Alfonso Gutiérrez-Macías, consultant internist (alguma@teleline.es),
  2. Eva Lizarralde-Palacios, consultant internists,
  3. Pedro Martínez-Odriozola, consultant internists,
  4. Felipe Miguel-De la Villa, professor of internal medicine
  1. Department of Internal Medicine, Hospital de Basurto, Avenida de Montevideo 18, 48013 Bilbao, Spain
  1. Correspondence to: A Gutiérrez-Macías
  • Accepted 3 May 2005

Introduction

Allopurinol, an analogue of hypoxanthine, which inhibits xanthine oxidase, is an effective urate lowering drug that has been the cornerstone in the treatment of hyperuricaemia and gout for decades. In most patients, the drug is well tolerated, however, about 2% of treated patients develop a skin rash. Also, an estimated 0.4%, particularly people with kidney failure or having concomitant thiazide diuretic therapy, may experience a severe idiosyncratic reaction, known as allopurinol hypersensitivity syndrome. This syndrome is characterised by skin reactions, fever, eosinophilia, and multiorgan involvement, with a mortality of 25%.13

About 5% of the population and a quarter of hospitalised patients are hyperuricaemic. Most are asymptomatic and will never develop gout. Also, high urate concentrations do not seem to cause cardiovascular disease, as was previously thought.4 Consequently, urate lowering agents are not indicated in the treatment of asymptomatic hyperuricaemia.4 5 We report a case of fatal allopurinol hypersensitivity syndrome after inappropriate treatment of asymptomatic hyperuricaemia.

Case report

An 80 year old man started treatment with 300 mg allopurinol a day for asymptomatic hyperuricaemia. Uric acid concentration was measured as part of a routine biochemical profile, and was 517 μmol/l. Six weeks later he developed asthenia, anorexia, fever, diarrhoea, jaundice, abdominal pain, and pruritic skin lesions. His past medical history included a duodenal ulcer, high blood pressure, and chronic renal insufficiency. He was taking omeprazole and furosemide. On examination he was feverish. We noticed hepatomegaly, jaundice, and exfoliated skin. The white cell count was 15.4 × 109/l, with 16% eosinophils. Creatinine …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe